Massachusetts, 2021

Flood in Massachusetts, September 9, 2021

September 9, 2021 · NWS BOX · 1 event in 1 county or zone

A slow moving cold front moved across Massachusetts during the day and evening. Bands of heavy rain moved across southeast Massachusetts, with localized very heavy amounts on Cape Cod and Martha's Vineyard.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A slow moving cold front moved across Massachusetts during the day and evening. Bands of heavy rain moved across southeast Massachusetts, with localized very heavy amounts on Cape Cod and Martha's Vineyard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 9, 6:00 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Sep 9, 6:00 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
700 PM EDT Thu Sep 9 2021

.SYNOPSIS...
Numerous showers and isolated thunderstorms with heavy rainfall may
lead to localized flooding tonight, especially across Cape Cod and
the Islands. Rain ends after midnight western MA/CT, then around
daybreak for Cape Cod.  A cold front moves offshore early
Friday, yielding mainly dry, less humid and cooler weather. High
pressure then builds into the region this weekend, bringing dry
and quiet weather along with a warming trend Sunday, possibly
lingering into Monday. A few showers are possible Mon, as a cold
front sweeps across the region. Behind the frontal passage,
dry, cooler weather returns Tuesday followed by a warming trend
mid week along with the risk of scattered showers.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

*** Low risk of isolated flash flooding tonight Cape Cod &
 Islands ***

7 pm update...

No changes from previous forecast. Impressive full latitude
negative tilt trough for early Sep impacting SNE. Rain totals up
to 3.20 inches across Cape Cod. An additional 1-2 inches of
rainfall is possible across the Cape and Islands overnight per
Hi Res guidance. Not expecting any severe weather, as
instability has diminished. Although localized flash flooding is
possible across Cape Cod and the Islands, given rainfall from
today combined with another 1-2". Full latitude trough providing
strong forcing for ascent, enhanced lift from RRQ of upper
level jet streak acting on PWATs near 2 inches, almost 200% of
normal, will be the culprits.

Rain shield should move east and exit western MA/CT around
midnight (starting to fill in around NYC at 7 pm) and may be
delayed until daybreak for Cape Cod and the Islands, given the
high amplitude of the trough. Mild this evening with dew pts in
the upper 60s and low 70s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
High pressure over the Midwest and Great Lakes will gradually
make its way east Friday into Friday night. Generally a dry
stretch of weather for most of our region. That said, will still
have to deal with a rather sharp mid level trough and shortwave.
That should generate sufficient lift for at least some clouds.
The bigger question is will there be enough moisture to generate
some showers. Most of the CAMs are not very bullish on this
prospect outside of eastern MA. While cannot completely rule out
some showers there, opted to keep the forecast on the drier
side.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

4 pm update...

Highlights...

* Temps at or above normal much of the period with 80+ highs
  possible Sun, Mon, Wed & Thu

* Mainly dry weather except scattered showers possible Sun ngt/Mon,
  with more widespread showers possible Tue ngt/Wed

Overview...

Subtropical ridge builds across much of the southern half of the
CONUS, with northern stream straddling the northern states/Canadian
border. Overall, this is a warm pattern for southern New England
(SNE) with multiple days of temps at or above normal. However, this
also places SNE on the edge of the westerlies, yielding intrusions
of cooler air (Mon night/Tue) along with shower chances with frontal
boundaries Mon and again with Tue night/Wed.

Saturday...chilly start with lows in the 40s and 50s, but WSW return
flow yields low level warm advection pushing 925 mb temps to +15C to
+16C, which supports highs in the mid 70s, right on track for mid
Sep. Sunshine, modest WSW winds and dew pts in the 50s will provide
very pleasant conditions.

Sunday...low level warm advection pattern continues in return flow,
with toasty 925 mb temps warming to +19C to +21C, easily supporting
80+ highs away from the south coast. Definitely a summer feel with
these temps combined with dew pts rising into the 60s. Modest 925 mb
SW jet, will provide some relief to the heat and humidity with gusts
up to 25 mph or so.

Next Week...cold frontal passage sometime Monday. Models differ on
timing. Given a warm start to the day, if frontal passage is delayed
to later in the day, could have another day with highs 80+
especially across CT/RI and southeast MA. Risk of a few showers
Monday given frontal boundary, but by no means a washout. Cooler and
dry weather behind the front Mon night into Tue. Progressive upper
air pattern with frontal boundary possibly returning as a warm front
Tue night int Wed/Thu. Thus trends support risk of showers midweek
along with moderating temps, if warm sector makes it to this
latitude.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

23z update...no major changes from previous TAFs. Earlier
discussion below.

=================================================================

Tonight...Moderate confidence.

MVFR to LIFR with showers this evening with locally heavy
rainfall focused across southern RI and southeastern MA.
Improving conditions from west to east late this evening through
the overnight as showers exit.

Friday...High confidence.

VFR with breezy NW winds. Could see isolated to scattered rain
showers during the afternoon. Cloud bases around 4-6 kft.

Friday Night...High confidence.

VFR.

KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.

KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: VFR.

Sunday through Sunday Night: VFR. Breezy.

Monday: Mainly VFR, with local MVFR possible. Slight chance
SHRA.

Monday Night: Mainly VFR, with areas MVFR possible.

Tuesday: VFR. Slight chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Winds will remain below Small Craft Advisory thresholds through
Friday night, at least outside of thunderstorms. The main issue
over the waters will be increasing SE swell from distant
Hurricane Larry. Small Craft Advisories will continue for rough
seas on the open waters. Visibility will be reduced at times in
heavy showers and isolated thunderstorms. Drier conditions
develop late tonight through Friday.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Seas up to 5 ft.

Sunday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

Monday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory until 7 PM EDT Friday for MAZ007-019-
     022>024.
RI...High Surf Advisory until 7 PM EDT Friday for RIZ006>008.
MARINE...Small Craft Advisory until 8 PM EDT Friday for ANZ235-237-250-
     251-254>256.

&&

SYNOPSIS...Belk/Nocera
NEAR TERM...Belk/Nocera
SHORT TERM...Belk
LONG TERM...Nocera
AVIATION...Belk/Nocera
MARINE...Belk/Nocera
Hazardous weather outlook, Sep 9, 3:34 PM EST, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
434 PM EDT Thu Sep 9 2021

CTZ002>004-MAZ002>006-008>018-020-021-026-RIZ001>005-102045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Northern Middlesex MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-
434 PM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts and northern
Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-019-022>024-RIZ006>008-102045-
Eastern Essex MA-Eastern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Washington RI-Newport RI-Block Island RI-
434 PM EDT Thu Sep 9 2021

...HIGH SURF ADVISORY IN EFFECT UNTIL 7 PM EDT FRIDAY...

This Hazardous Weather Outlook is for northeastern Massachusetts,
southeastern Massachusetts and southern Rhode Island.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Surf Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-102045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
434 PM EDT Thu Sep 9 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 9, 1:53 PM EST, 5 hours 9 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
253 PM EDT Thu Sep 9 2021

MAZ019-021>024-092015-
Nantucket MA-Eastern Plymouth MA-Southern Plymouth MA-Dukes MA-
Barnstable MA-
253 PM EDT Thu Sep 9 2021

...Moderate to Heavy Rain Could Cause Minor Flooding Across the
Cape and Islands...

At 248 PM EDT, Doppler radar showed an area of moderate to heavy
rain across portions of Cape Cod and Martha's Vineyard. This area
was slowly pushing east and will affect the remainder of the Cape
and Nantucket through late afternoon.

HAZARD...Moderate to locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Minor flooding in urban, low lying and other locations
         prone to ponding of water during heavy rain.

Locations impacted include...
Plymouth, Barnstable, Falmouth, Nantucket, Brewster, Oak Bluffs,
Edgartown, Tisbury, Provincetown, Yarmouth, Wareham, Sandwich,
Bourne, Dennis, Mashpee, Harwich, Chatham, Wellfleet, West Tisbury
and Truro.

LAT...LON 4126 6996 4125 6997 4127 7021 4164 7028
      4164 7035 4128 7022 4155 7048 4142 7045
      4141 7045 4155 7051 4135 7045 4142 7091
      4143 7091 4190 7054 4179 7003 4206 7013
      4207 7024 4208 7017 4205 7006
TIME...MOT...LOC 1848Z 208DEG 24KT 4129 7068

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

Nash
Special weather statement, Sep 9, 2:13 PM EST, 4 hours 49 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
313 PM EDT Thu Sep 9 2021

MAZ022-092000-
Barnstable MA-
313 PM EDT Thu Sep 9 2021

...A thunderstorm capable of producing a waterspout will impact
portions of northeastern Barnstable County through 400 PM EDT...

At 312 PM EDT, Doppler radar was tracking a thunderstorm capable of
producing a waterspout over Cape Cod Bay, near Wellfleet, or 10
miles southeast of Provincetown, moving northeast at 30 mph.

HAZARD...Waterspouts, winds in excess of 40 mph, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Waterspouts can easily overturn boats and create locally
         hazardous waters. Gusty winds could knock down tree limbs
         and blow around unsecured objects. Minor damage to outdoor
         objects is possible.

Locations impacted include...
Wellfleet and Truro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4193 7003 4193 7006 4192 7005 4190 7007
      4191 7007 4201 7008 4204 7006 4200 7002
      4196 6999
TIME...MOT...LOC 1912Z 219DEG 27KT 4191 7010

WATERSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gaucher

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Barnstable

When
September 9, 7:02 PM EST to 7:32 PM EST
Where
Barnstable County, 0.87 mi SSE of Pleasant Lake to 0.62 mi E of Pleasant Lake
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.709, -70.073

In Harwich, flooding was reported on Route 6 eastbound, with estimates of 2 to 3 inches of water on the highway. Flooding was also reported at two locations on Bank Street, with 4 to 5 inches of water flowing across the roadway. CoCoRAHS observers recorded storm total rainfall of 5.40 inches in Harwich, 6.19 inches in Chatham, and 7.31 inches in Orleans.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984782.